Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

August 29, 2018Monroe County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 29, 2018, 3:11 PM CDT for Monroe County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2018, 3:11 PM CDT (20:11 UTC)
Expired
Aug 29, 2018, 4:00 PM CDT
In force
49 min
Issued by
NWS Mobile, AL

County Monroe County, AL

The radar

The Mobile radar (KMOB), 91 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 810 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
810 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WWUS84 KMOB 292011
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
311 PM CDT WED AUG 29 2018
 
ALZ053-055-292100-
Clarke AL-Monroe AL-
311 PM CDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MONROE AND SOUTHEASTERN CLARKE COUNTIES UNTIL 400 PM
CDT...

At 311 PM CDT, the strong thunderstorm was located 5 miles northwest
of Uriah, or 10 miles southwest of Frisco City, moving west at 35
mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Frisco City and Uriah. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3160 8768 3141 8731 3126 8746 3127 8769
      3128 8769 3130 8771 3130 8776 3129 8777
      3130 8779 3129 8779 3128 8778 3128 8784
TIME...MOT...LOC 2011Z 095DEG 28KT 3136 8756 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 29, 1:04 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 29, 1:04 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
104 PM CDT Wed Aug 29 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
29/18Z issuance...Scattered to numerous showers and thunderstorms have
mostly moved inland from the coast (and away from the the TAF sites)
early this afternoon, but some scattered showers or storms could
still be possible during the late afternoon near the air terminals.
Periods of MVFR and possibly brief periods of IFR ceilings/visibilities
near the stronger storms. Light winds primarily from the east to
southeast around 10 knots through the period. 12/DS

&&

.PREV DISCUSSION... /issued 703 AM CDT Wed Aug 29 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Scattered to numerous SHRA/TSRA initially near the
coast early this morning will gradually spread inland through the
day. Localized MVFR ceilings and MVFR to IFR visibility reductions
can be expected near the heavier convection. Given the proximity
of SHRA/TSRA to KMOB/KBFM/KPNS, we included VCTS at all terminals,
and also TEMPO groups with our best estimate for convective
timing/impacts this morning into this afternoon. Light winds this
morning should gradually become east to southeast around 10 knots
later this morning into this afternoon. /21

PREV DISCUSSION... /issued 442 AM CDT Wed Aug 29 2018/

NEAR TERM /Now Through Wednesday night/...An upper level ridge of
high pressure has shifted eastward across the Eastern Seaboard and
adjacent western Atlantic Ocean early this morning, while a surface
ridge of high pressure also extends from the western Atlantic
through the southeastern states. A very moist southeasterly low to
mid level flow pattern will remain prevalent across our forecast
area on the southwestern periphery of these features today.
Precipitable water values are forecast to increase to around 2"
through this afternoon. This ample moisture in combination with
daytime instability and added ascent courtesy of weak perturbations
in the mid level flow should allow for numerous coverage of showers
and thunderstorms by this afternoon. In terms of POPs, we have
trended the best chance of showers and storms near the coast this
morning, with coverage increasing to 50-70% over the entire region
by this afternoon. Some storms will be capable of producing locally
heavy rainfall today given the increased deep layer moisture.

Scattered storms may linger into early this evening, primarily over
interior portions of the area, but our general expectation is for
convective coverage to diminish with loss of daytime heating.
Isolated showers will be possible near the coast overnight, but the
better convective coverage should become focused offshore.
Temperatures may trend a few degrees cooler than yesterday given the
increased cloud cover and precipitation, but highs still look to
range from the upper 80s to lower 90s. Seasonably warm overnight
lows in the lower to mid 70s are expected tonight. /21

SHORT TERM /Thursday Through Friday night/...The upper level
pattern doesn't change much through the end of the week as a
persistent ridge of high pressure remains anchored off the east
coast. The Gulf Coast remains in a weakness between the ridge to
the east and another ridge over the southwestern states. This
will maintain a moist east to southeasterly flow over the area.
The combination of the upper weakness and plenty of deep layer
moisture will maintain the chances of scattered to numerous
showers and thunderstorms each day, becoming most numerous during
the afternoon and early evening hours. /13

LONG TERM /Saturday Through Tuesday/...The upper ridge is
forecast to build westward through the extended and push the
higher amounts of deep layer moisture west of the region by early
next week. This will return the area to a more typical scattered
afternoon shower and thunderstorm pattern. /13

MARINE...A persistent surface ridge of high pressure will continue
to stretch from the western Atlantic to the north central Gulf of
Mexico through early next week, maintaining a prevalent east to
southeast wind flow over the marine area. Seas continue to average 2
to 3 feet offshore through the end of the week, but may build
slightly to 3 to 5 feet this weekend into early next week. Scattered
to numerous showers and storms are expected each day through the
period. /21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 29, 6:00 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
600 AM CDT Wed Aug 29 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-301100-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
600 AM CDT Wed Aug 29 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will develop
across the region today. A few storms will be capable of producing
frequent cloud to ground lightning strikes, brief strong and gusty
winds, and very heavy rainfall which could result in ponding of
water on area roadways and possibly very localized flooding of low
lying areas.

There is a moderate risk of rip currents along area beaches today
and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A moderate risk of rip currents will continue along area beaches
Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-301100-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
600 AM CDT Wed Aug 29 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will be capable of
producing frequent lightning strikes, brief strong and gusty
winds, and periods of locally heavy rainfall over the marine area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous showers and thunderstorms will be capable of
producing frequent lightning strikes, brief strong and gusty
winds, and periods of locally heavy rainfall over the marine area
through early next week.

In the hours before

Special weather statement, Aug 29, 2:41 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
241 PM CDT WED AUG 29 2018

ALZ058-292030-
Crenshaw AL-
241 PM CDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CRENSHAW COUNTY UNTIL 330 PM CDT...

At 241 PM CDT, the strong thunderstorm was located over Rutledge, or
4 miles west of Luverne, moving northwest at 15 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Luverne and Rutledge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3178 8617 3160 8630 3162 8646 3166 8646
      3166 8645 3183 8645 3184 8644 3185 8645
      3196 8644 3180 8620 3179 8620
TIME...MOT...LOC 1941Z 125DEG 12KT 3174 8633
Special weather statement, Aug 29, 3:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
311 PM CDT WED AUG 29 2018

ALZ053-055-292100-
Clarke AL-Monroe AL-
311 PM CDT WED AUG 29 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MONROE AND SOUTHEASTERN CLARKE COUNTIES UNTIL 400 PM
CDT...

At 311 PM CDT, the strong thunderstorm was located 5 miles northwest
of Uriah, or 10 miles southwest of Frisco City, moving west at 35
mph.

Wind gusts of 45 to 55 mph will be possible with this storm.

Locations impacted include...
Frisco City and Uriah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3160 8768 3141 8731 3126 8746 3127 8769
      3128 8769 3130 8771 3130 8776 3129 8777
      3130 8779 3129 8779 3128 8778 3128 8784
TIME...MOT...LOC 2011Z 095DEG 28KT 3136 8756

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:41 PM CDTSpecial Weather StatementMOBCrenshaw49 min
Aug 29, 4:11 PM CDTSpecial Weather StatementMOBWashington49 min
Aug 29, 5:55 PM CDTSpecial Marine WarningMOB20 min
Aug 29, 4:38 PM CDTSpecial Weather StatementMOBWayne52 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.